MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5095-000
Medical Device Problem Codes Break (1069); Stretched (1601); Separation Failure (2547)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the tip of the catheter failed to detach as intended when ready to release.The physician was able to get the device to detach, but it ended up in a suboptimal position, which did not result in harm to the patient.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the patient¿s vessels had a dominant caliber left vertebral artery with a tortuous turn at the origin was the only vessel that was the only issue.However, the surgeon left the cook shuttle at the ostium of the vessel because of the tortuous turn.The patient was being treated for a large saccular aneurysm from the posterior aspect of the supraclinoid right internal carotid artery and a small pial avm with a nidus in the para-cerebral falcine left posterior cerebellar cortex supplied by pedicles from the hemispheric branches of left posterior inferior cerebellar artery.Onyx injection was halted several times when reflux was noted, allowing for the plug and push technique, injection was stopped when further reflux was noted.The timeline of onyx injections and pausing was as follows: 01:54:27 hand injection, 1:58:48: hand injection, 2:00:34: hand injection, 2:08:44: onyx liquid injected, 2:15:50: hand injection, 2:17:30: onyx liquid injected, 2:18:59: hand injection, 2:19:19: onyx liquid injected, 2:22:45: onyx delivery catheter removed on attempt to withdrawn, the apollo catheter appeared to be stuck recalcitrant line to the onyx plug.With fair amount of exertion, the catheter detached and was removed.Onyx cast was noted along the course of the mid to distal left posterior inferior cerebellar artery branch.A small speck of opacity was noted in the mid left superior cerebellar artery as well as the distal right superior cerebellar artery.Fracture of the microcatheter at the non-designated detachment point resulted in stretching of the microcatheter into the vertebrobasilar system, and small inadvertent/nontarget embolization into the left and right superior cerebellar arteries.The fractured microcatheter tip was then captured using stent retriever device with only a small distal portion, presumably the designated detachment zone, seen extending from the proximal left posterior inferior cerebellar artery into the proximal intradural left vertebral artery.This stretched microcatheter segment was jailed with a neuroform atlas stent.
 
Additional Manufacturer Narrative
H3: two apollo micro catheters were returned for analysis.Apollo 1 the biohazard pouch was labeled ¿clean, never went in patient¿.The apollo total length was measured to be 170.2cm and the usable length was measured to be 164.0cm, which is within specification.No damages or irregularities were found with the catheter hub or body.The ldpe coupling tube was still attached to the catheter.The detachable distal tip was already detached and not returned.The reason for the tip not returned was not given.No onyx residue was found within the hub or catheter.This apollo catheter is likely not the complaint unit as it does not appear to be used, confirming the note on the biohazard pouch.The reason for the catheter returned was not given.Apollo 2 the biohazard pouch was labeled ¿broken one¿.Onyx residue was found with the apollo catheter hub.The apollo catheter body was found bent at 49.9cm from the proximal end of the hub.The apollo catheter was found broken at 150.6cm from the proximal end.A second break was found at 3.2cm from the second break and a third break was found at 13.4cm from the second break.The separated ends were found stretched and the inner coil were exposed.The distal most segment, including the detachable tip, was not returned.The total length of the returned device is therefore 167.2cm and the total usable length is 161.0cm.The length of the missing catheter is therefore 1.5cm.Onyx residue was found within each of the catheter opening/breaks.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s reports of ¿cath separation due to onyx entrap.¿ and ¿catheter stretch during removal¿ was confirmed.The likely cause of the failure is due to retracting the device against the reported reflux.Other possible contributors are vasospasm, angioarchitecture, long catheter dwell time, user exceeded 20cm of traction, or tensile strength of tubing material is exceeded.The customer report of ¿tip non-detach¿ could not be confirmed through device analysis as the distal end of the catheter and detachable tip were not returned.Possible causes of failure are patient vessel tortuosity, high tensile value, reflux over ldpe coupling or biomechanical factors such as vasospasm.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10893093
Report Number2029214-2020-01174
Device Sequence Number16895466
Product Code MFE
UDI-Device Identifier00847536006010
UDI-Public00847536006010
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P030004/S006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type User Facility
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2023
Device Model Number105-5095-000
Device Catalogue Number105-5095-000
Device Lot NumberB029884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/04/2021
03/12/2021
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date02/05/2021
03/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient Weight83